Alert archive / Hawaii / Wind Advisories in 2009

Wind Advisory 31, NWS Honolulu, HI

July 7, 2009Hawaii County, Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Jul 7, 2009, 8:27 PM HST for Hawaii County, Kalawao County, Hawaii. It was in force for 31 hr.

The area

The counties it named.

The facts

Issued
Jul 7, 2009, 8:27 PM HST (06:27 UTC)
Expired
Jul 9, 2009, 3:13 AM HST
In force
31 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Kalawao County, HI

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 6.5 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2009-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 108 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2009-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
108 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
847 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWHW70 PHFO 080627
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
827 PM HST TUE JUL 7 2009

HIZ022-028-081930-
/O.NEW.PHFO.WI.Y.0031.090708T0627Z-090709T1600Z/
HALEAKALA SUMMIT-BIG ISLAND SUMMITS-
827 PM HST TUE JUL 7 2009

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST THURSDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST THURSDAY. 

A STRONG HIGH NORTH NORTHEAST OF THE HAWAIIAN ISLANDS WILL PRODUCE
EASTERLY WINDS OF 25 TO 35 MPH ON THE SUMMITS OF HALEAKALA...MAUNA
KEA AND MAUNA LOA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
3 follow-up statements
000 
WWHW70 PHFO 081317
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
317 AM HST WED JUL 8 2009

HIZ022-028-090230-
/O.CON.PHFO.WI.Y.0031.000000T0000Z-090709T1600Z/
HALEAKALA SUMMIT-BIG ISLAND SUMMITS-
317 AM HST WED JUL 8 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY...

A STRONG HIGH NORTH NORTHEAST OF THE HAWAIIAN ISLANDS WILL
CONTINUE TO PRODUCE EASTERLY WINDS OF 20 TO 35 MPH ON THE SUMMITS
OF HALEAKALA...MAUNA KEA AND MAUNA LOA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
000 
WWHW70 PHFO 090148
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
348 PM HST WED JUL 8 2009

HIZ022-090300-
/O.CAN.PHFO.WI.Y.0031.000000T0000Z-090709T1600Z/
HALEAKALA SUMMIT-
348 PM HST WED JUL 8 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

WINDS ON HALEKALA HAVE REMAINED BELOW ADVISORY CRITERIA...THUS THE
ADVISORY HAS BEEN CANCELLED.

$$

HIZ028-091500-
/O.CON.PHFO.WI.Y.0031.000000T0000Z-090709T1600Z/
BIG ISLAND SUMMITS-
348 PM HST WED JUL 8 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
000 
WWHW70 PHFO 091313
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
313 AM HST THU JUL 9 2009


HIZ028-091415-
/O.CAN.PHFO.WI.Y.0031.000000T0000Z-090709T1600Z/
BIG ISLAND SUMMITS-
313 AM HST THU JUL 9 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY...AS WINDS OVER THE BIG ISLAND SUMMITS HAVE DIMINISHED.


$$

BIRCHARD

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Jul 7, 4:00 PM HST, 4 hours 27 minutes earlier.

Area forecast discussion, Jul 7, 4:00 PM HST, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 PM HST TUE JUL 7 2009

.SYNOPSIS...
MODERATE TRADES TO CONTINUE THROUGH THE NEXT SEVERAL DAYS AS HIGH
PRESSURE REMAINS TO THE NORTH NORTHEAST OF THE AREA. TRADE WIND
SHOWERS WILL FAVOR WINDWARD AND MAUKA AREAS INTO THE WEEKEND.

&&

.DISCUSSION...
NO SURPRISES THIS AFTERNOON WITH THE LATEST MODEL RUNS. HIGH
PRESSURE TO REMAIN TO THE NORTH NORTHEAST...RESULTING IN TRADES OVER
THE ISLANDS FOR THE FORESEEABLE FUTURE. MODERATE TO FRESH TRADES
WILL CONTINUE AS THE HIGH CHANGES LITTLE IN THE NEXT SEVERAL DAYS.

SHOWERS WILL BE CONCENTRATED OVER WINDWARD AND MAUKA AREAS...AND
WILL BE RATHER LIGHT OVER THE NEXT COUPLE OF DAYS. THE MODELS DO
SHOW AN UPPER LOW DEVELOPING WEST OF THE ISLANDS THIS WEEKEND WHICH
WILL HELP TO ENHANCE SHOWER ACTIVITY BUT AT THIS TIME WE/RE JUST
THINKING THAT IT WILL BRING A RETURN TO MORE TYPICAL TRADE WIND
SHOWERS.

WINDS ON MAUNA KEA AND HALEAKALA HAVE INCREASED A BIT TODAY...BUT
ARE STILL BELOW ADVISORY LEVELS. THE GFS INDICATES THAT WINDS OVER
THE BIG ISLAND SUMMITS WILL BE INCREASING TONIGHT AND PERSISTING
INTO WEDNESDAY NIGHT. HOWEVER THE LATEST SOUNDING FROM HILO SHOWS
WINDS QUITE A BIT LOWER THAN THE GFS IS INDICATING. WILL HAVE TO
CONTINUE TO MONITOR TO SEE IF THE MODEL IS OVERDOING IT OR IS JUST A
LITTLE FAST IN THE RAMP UP.

&&

.MARINE...
MODERATE/FRESH TRADES WILL MAINTAIN SMALL CRAFT ADVISORY CRITERIA IN
THE WINDIER WATERS THROUGH AT LEAST 6 PM WEDNESDAY.

&&

.AVIATION...
AIRMET TANGO FOR LOW LEVEL MODERATE TURBULENCE DOWNWIND OF THE
MOUNTAINS CONTINUES DUE TO THE MODERATE/FRESH TRADE WINDS. PLEASE
SEE THE AVN PRODUCTS FOR MORE DETAILS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT ADVISORY UNTIL 6 PM HST WEDNESDAY FOR PAILOLO CHANNEL-
MAALAEA BAY-ALENUIHAHA CHANNEL-BIG ISLAND LEEWARD WATERS-BIG ISLAND
SOUTHEAST WATERS.

&&

Nearby

Wind Advisories in Hawaii, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.